Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Big Boobs
Dec 7, 2000

I am a 35 year old male, and I have probably been HIV+ for 14 years. I have had only a few opportunistic infections (shingles, cryptosporidium), and none in the recent past. My last viral load (October 2000) was 238 and t-cells were 960. When I was first diagnosed in 1991, I was on AZT. I later switched to a protease regime in 1996 (first Viracept and later Crixivan) along with zerit, epivir, and rescriptor, from 1996 until October of this year. In October 2000, I switched to a protease sparing regime of sustiva, ziagen, and epivir. My main concern right now (other than the continuing cns effects of sustiva -- dizziness, fatigue, weird dreams, depression, etc.) is the fat deposits I have accumulated in my breasts, back of the neck, and abdomen (which was the reason for switching to the protease sparing regime). I had liposuction for the breasts in February of 2000, but it appears to be coming back. I am now in my second week of taking serostim (4mg daily), with no adverse effects. My questions are: (1) does serostim eventually reduce the fat deposits in the breast area (as well as the buffalo hump and abdomen); and (2) what could I be doing additionally or differently to get rid of the breast fat (and the other fat as well). I try to eat sensibly and work out 3-4 times a week. Anything else worth trying (or changing)??

Response from Dr. Young

Thanks for your question. You describe a typical case of fat accumulation (lipodystrophy or central adiposity)- characterized by fat accumulation in the neck, abdomen and breasts. Yes, liposuction may offer some relief, but in our experience, and that of others, it seems like the effect is temporary. Growth hormone (Serostim), has been shown in several small studies to cause the reduction in central fat accumulations, particularly in the neck and abdomen. Unfortunately, it's affects are also reversed (albeit slowly) after stopping the drug. Also, growth hormone causes thinning of peripheral fat (face, arms and legs), so that for some people these unwanted effects make the use of the drug less desirable. Beyond these therapies, little has been proven to aid in reversal of fat accumulation. There is a tantalizing (and well publicized) case of a person with lipodystrophy who had reversal with long-term vigorous exercise. Hang in there, this is a very fast moving research subject, new ideas and answers should be coming. -BY

Benjamin Young, M.D., Ph.D.



Previous
Lymph Node and abcess
Next
What could I have?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement